Illinois, 2005

Hail in Illinois, April 12, 2005

April 12, 2005 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 12, 1:45 AM CST, 10 hours 52 minutes earlier.

Area forecast discussion, Apr 12, 1:45 AM CST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
245 AM CDT TUE APR 12 2005

.DISCUSSION...
MAIN QUESTION FOR TODAY IS HOW MUCH CONVECTION ASSOCIATED WITH UPPER
LOW WILL DEVELOP TODAY...AND IF ANY OF THE TSRA WILL BE SEVERE.
SHORT TERM MODELS HAVE GENERALLY THE SAME IDEA WITH HANDLING THE
UPPER LOW...SO USED A BLEND OF THE NAM AND GFS.  GFS INITIALIZED
BETTER AND THINK ITS MASS FIELDS ARE BETTER FOR TODAY...THOUGH WILL
IGNORE ITS SMALL CONVECTIVE FEEDBACK BULLSEYE OVER THE SRN CWA
TONIGHT.

RADAR TRENDS SHOWING THAT FIRST BATCH OF SHRA WILL BE EXITING CWA
AROUND 12Z WHICH SHOULD ALLOW FOR A BREAK IN THE PCPN FOR THIS
MORNING.  SATELLITE ALSO SHOWING SOME CLEARING WORKING INTO THE SRN
AND WRN PARTS OF THE CWA EARLY THIS MORNING...THOUGH FOG (SOME
DENSE) IS BEGINNING TO DEVELOP IN THESE AREAS.  GIVEN THE COLD MID
LEVEL TEMPS ASSOCIATED WITH UPPER LOW ADVECTING IN (-20 TO -24C AT
500MB)...THINK ANY AREAS THAT HAVE HEATING THIS MORNING SHOULD
QUICKLY DEVELOP BKN CU GIVEN THE ABUNDANT LOW LEVEL MOISTURE.  AS
FOR PCPN...COLD MID LEVEL TEMPS WILL HELP STEEPEN LAPSE RATES WITH
SBCAPES APPROACHING 1,000 J/KG WITH NO CIN EVEN WITH SFC TEMPS IN
THE LOW-MID 60S.  THINK BEST AREA OF TSRA LATE THIS MORNING/
AFTERNOON WILL BE ALONG AND EAST OF THE MS RIVER WHERE BEST
CONVERGENCE WITH SFC LOW/ASSOCIATED BOUNDARY AND LARGE SCALE ASCENT
WITH UPPER LOW COINCIDE.  DEEP LAYER SHEAR (0-6KM) WILL REACH 30+
KTS TO THE NORTH AND EAST OF THE UPPER TRACK WHICH SUGGESTS
ORGANIZED MULTICELL STORMS WILL BE POSSIBLE OVER THE CWA THIS
AFTERNOON...WITH THE MAIN CONCERN THAT A FEW OF THE STORMS WILL
PRODUCE QUARTER SIZED HAIL (WBZ HEIGHTS IN THE 7-8K FT RANGE).

LARGE SCALE ASCENT AND INSTABILITY WILL DIMINISH FROM N TO S
TONIGHT...SO PLAN ON BACKING OFF TO CHC POPS EVERYWHERE BY
MIDNIGHT.  LARGE SCALE SUBSIDENCE WILL SET IN AS LOW EXITS TO THE SE
TOMORROW...SO EXPECT A DRY DAY.  HOWEVER...THE LOW LEVEL MOISTURE
WILL TAKE LONGER TO MOVE OUT IN THE CYCLONIC FLOW...SO CLOUDS WILL
TAKE LONGER TO CLEAR OUT.  AFTER THAT...LONGWAVE RIDGE BUILDS IN
KEEPING PCPN OUT OF THE FORECAST INTO THE WEEKEND.

STAYED CLOSER TO THE COOLER GFS MOS TEMPS TODAY GIVEN THE CLOUDS AND
EXPECTED RAIN...AND THEN REST OF GUIDANCE WAS IN GOOD AGREEMENT AND
FOLLOWED.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

BRITT
Hazardous weather outlook, Apr 12, 5:00 AM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CDT TUE APR 12 2005

MOZ018-019-026-027-131200-
KNOX-LEWIS-MARION-SHELBY-
600 AM CDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT
LOW PRESSURE MOVING THROUGH AN UNSTABLE AIR MASS WILL GENERATE
SCATTERED THUNDERSTORMS TODAY ACROSS THE MIDDLE MISSISSIPPI VALLEY.
A FEW OF THESE STORMS MAY PRODUCE SOME SMALL HAIL...GUSTY WINDS AND
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL BRING THE NEXT CHANCE OF THUNDERSTORMS TO THE AREA
ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

ILZ058>060-064-065-069-070-074-079-095>102-MOZ034>036-041-042-
047>052-059>065-072>075-084-085-099-131200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION IL-MONITEAU-
MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-
RANDOLPH IL-REYNOLDS-ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS-
ST LOUIS CITY-STE GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
600 AM CDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING.  LOW PRESSURE MOVING THROUGH AN UNSTABLE AIR
MASS WILL GENERATE THUNDERSTORMS TODAY ACROSS THE MIDDLE MISSISSIPPI
VALLEY.  A FEW OF THESE STORMS MAY BECOME SEVERE...WITH HAIL UP TO
THE SIZE OF QUARTERS BEING THE PRIMARY THREAT.  IN ADDITION...THESE
STORMS MAY PRODUCE GUSTY WINDS...HEAVY DOWNPOURS AND DANGEROUS
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY THIS EVENING.

BRITT

In the hours before

Special weather statement, Apr 12, 11:20 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1220 PM CDT TUE APR 12 2005

ILZ058>060-064-065-069-070-074-079-098>101-122100-
BOND IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-
MACOUPIN IL-MADISON IL-MARION IL-MONTGOMERY IL-RANDOLPH IL-
ST CLAIR IL-WASHINGTON IL-
1220 PM CDT TUE APR 12 2005

...FUNNEL CLOUDS POSSIBLE OVER SOUTHERN ILLINOIS THIS AFTERNOON...

WEATHER CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF FUNNEL
CLOUDS ACROSS SOUTHERN ILLINOIS THIS AFTERNOON.  SOME OF
THESE FUNNEL CLOUDS MAY BE ASSOCIATED WITH SEVERE
THUNDERSTORMS...OTHERS MAY DEVELOP WITH ONLY LIGHT RAIN SHOWERS.

THE FUNNELS THAT OCCUR WITH THE RAIN SHOWERS MAY APPEAR AS A ROTATING
TUBE THAT BRIEFLY PROTRUDES FROM THE CLOUD BASE.

PEOPLE THROUGHOUT SOUTHERN ILLINOIS ARE URGED TO KEEP AN EYE ON THE
SKY AND MONITOR LOCAL MEDIA OUTLETS FOR ADDITIONAL WEATHER
INFORMATION.  IF YOU DO SPOT A FUNNEL CLOUD...CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY...AND ASK THEM TO RELAY THE REPORT TO THE
NATIONAL WEATHER SERVICE.

TRUETT/LENNING

The radar

The St Louis radar (KLSX), 97 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clinton

When
April 12, 12:37 PM CST
Where
Clinton County, 5 mi SW of Breese
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.567, -89.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443814.